Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 155, NWS Phoenix, AZ

August 14, 2022La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2022, 7:12 PM MST for La Paz County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2022, 7:12 PM MST (02:12 UTC)
Expired
Aug 14, 2022, 10:50 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 153 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:41 PM MSTFLASH FLOOD12 S Quartzsite, AZMULTIPLE WAZE FLOOD REPORTS WITH IMPACTS TO TRAFFIC.
Aug 14, 8:17 PM MSTFLASH FLOOD10 S Quartzsite, AZFLOODING ON HIGHWAY 95 NEAR MILE POST 94.
Aug 14, 8:45 PM MSTFLASH FLOOD8 N Quartzsite, AZHIGHWAY 95 CLOSED AT MILE POST 95 DUE TO FLOODING. MULTIPLE VEHICLES WERE STOPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS55 KPSR 150212
FFWPSR
AZC012-150615-
/O.NEW.KPSR.FF.W.0155.220815T0212Z-220815T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
712 PM MST Sun Aug 14 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northwestern La Paz County in west central Arizona...

* Until 1115 PM MST.

* At 712 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Quartzsite and Poston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3410 11440 3408 11423 3371 11411 3349 11411
      3350 11439 3374 11444 3385 11448 3400 11443

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
376 
WGUS75 KPSR 150451
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
951 PM MST Sun Aug 14 2022

AZC012-150615-
/O.CON.KPSR.FF.W.0155.000000T0000Z-220815T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
951 PM MST Sun Aug 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST THIS 
EVENING FOR NORTHWESTERN LA PAZ COUNTY...

At 951 PM MST, local law enforcement reported flooding along Arizona 
Route 95 south of Parker and north of Quartzsite. Up to 3 inches of 
rain have fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Quartzsite and Poston.

This includes the following highways...
	AZ Route 95 between mile markers 100 and 112.
	AZ Interstate 10 between mile markers 10 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3410 11440 3408 11423 3371 11411 3349 11411
      3350 11439 3374 11444 3385 11448 3400 11443

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Iniguez
389 
WGUS75 KPSR 150550
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1050 PM MST Sun Aug 14 2022

AZC012-150600-
/O.CAN.KPSR.FF.W.0155.000000T0000Z-220815T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1050 PM MST Sun Aug 14 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN LA PAZ COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1100 PM MST for portions of 
south central Arizona and southwest Arizona.

LAT...LON 3410 11440 3408 11423 3371 11411 3349 11411
      3350 11439 3374 11444 3385 11448 3400 11443

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:19 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 14, 4:19 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
419 PM MST Sun Aug 14 2022

.UPDATE...0z Aviation Discussion...

&&

.SYNOPSIS...
Ample monsoonal moisture and favorable conditions for storms are
expected today with the best coverage of storms likely in La Paz,
Maricopa, northwest Pinal, and southern Gila counties where flood
watches are in effect for this afternoon and evening. Strong
winds, heavy rainfall, blowing dust, and lightning will also be
possible with any storm activity today. Rain chances decrease
slightly Monday/Tuesday, favoring high terrain areas. Better
moisture returns by the end of the week.

&&

.DISCUSSION...
Moisture levels have increased once again over south-central
Arizona, with more precipitable water in this morning's Phoenix
sounding than what was observed Friday morning. Values are right
around the max moving average for the day according to the SPC
sounding climo page. Surface dew points are also near 70 degrees
across our AZ areas and a little higher in southeast California.
So, it’s safe to say it’s moist out there. An MCV can also be seen
on satellite imagery around southern Gila county. This complex
looks like it will slowly move north and could continue to play a
role in triggering additional activity across the eastern parts
of south-central AZ this afternoon. In addition to this feature,
coverage of high terrain thunderstorms, both in So Cal and in
Arizona, is also expected to continue increasing this afternoon.
HREF suggests that outflows from these distant storms will
propagate into the lower deserts and there should be plenty of
instability for them to play with, with the SPC mesoscale analysis
page showing MLCAPE values in excess of 1000-2000 J/kg by this
afternoon across our forecast area (highest in southwest
Arizona). However, there is some uncertainty for the Phoenix
area, since the cloudiness associated with the aforementioned MCV
might be inhibiting the atmosphere from warming up enough. The
mesoscale analysis page even shows a good amount of convective
inhibition in the Phoenix metro lingering into the early evening.
Will the forcing from the outflows or MCV be enough regardless?
We shall see, but it does seem hi-res guidance, especially the
HRRR, is optimistic about scattered activity developing in the
Phoenix metro later today/tonight.

Due to extremely slow storm motion, an abundance of moisture, and
better storm coverage, a Flood Watch remains in effect for south-
central Arizona and La Paz county through 11 pm this evening. For
the rest of our CWA, coverage is expected to be less than the past
couple of days and that is why the Flood Watch was canceled for
today. However, that does not mean that flooding will not be a
risk, any thunderstorm that does develop will have the potential
to produce flash flooding in these areas today and tonight. In
addition to flooding, strong to severe winds, blowing dust,
frequent lightning strikes, small hail, and heavy rain will be
possible with any storm today. There is currently greater than a
30% chance of seeing wind speeds exceed 35 mph across most of our
forecast area this afternoon and evening, except for areas in or
around La Paz county who have greater than a 50% chance.

We start to dry out a bit again tomorrow as our flow starts to
turn back to the southwest. There will still be plenty of moisture
for high terrain thunderstorms, but will there be sufficient
energy to allow for additional convection to develop in the lower
deserts, especially after the activity we are expecting today and
tonight? HREF guidance suggests there may be just enough for
isolated activity. Regardless of location, any storm that develops
tomorrow will have the potential to produce frequent lightning,
strong to severe winds, blowing dust, small hail, and heavy rain.

A shift in the pattern will be more noticeable by Tuesday with
increasing subsidence seen across much of southern Arizona and
more dry air likely advecting in from the east from New Mexico.
Overall, it looks like Tuesday and Wednesday will only offer
limited storm chances across the lower deserts (10-20%) and 25-40%
over the eastern Arizona high terrain. Temperatures will also
warm up into the middle part of this week with more widespread
Moderate HeatRisk and highs around 105 degrees in the Phoenix area
to as warm as 107-109 degrees across the western deserts.

The expected lull in monsoon activity should be fairly brief as
ensembles show a return of deep moisture across the region at some
point later this week. This should coincide with a weakening
inverted trough forecast to track westward across northern Mexico
and the sub-tropical high getting reestablished across the Great
Basin. The NBM is rather bullish with PoPs by Friday into next
Saturday showing fairly widespread 30-50% chances across the lower
deserts, while lowering high temperatures into the 90s. However,
this is still several days out and forecast confidence is quite
low.

&&

.AVIATION...Updated 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Currently tracking an outflow with gusty winds pushing south into
Metro Phoenix. Gusts up to 35kt are possible within the next hour
at SDL/PHX/IWA. Thereafter, widely scattered thunderstorms with
localized gusty winds will be with us through at least early
evening with 30-50% coverage anticipated. MVFR or even IFR
conditions cannot be ruled out on a short-term basis if you get
beneath TS. Quieter conditions are forecast later tonight as winds
go variable or easterly and light. Westerly component arrives by
early afternoon Monday, and isolated storms are again possible
later in the day. Will work on more detail RE: storm threats for
tomorrow in the next TAF package - once this evening's activity
has diminished.

Southeast California/Southwest Arizona including KIPL and KBLH:
IPL looks mostly quiet this evening with SSW winds backing to SE.
Storms to the mountains west of IPL have weakened and pushed
significant anvil debris overhead. BLH will see VCTS for the next
few hours. Prevailing winds at BLH will hold onto a southerly
component.

&&

.FIRE WEATHER...
Ample monsoonal moisture is expected to persist through the
majority of the coming week, keeping the fire danger threat low
for most locations. This moist airmass will continue to yield
elevated humidities with afternoon minimum RH values mostly in a
30-35% range, briefly dropping to 25-30% for Tuesday and
Wednesday. Chances for wetting rains will continue to be modest
today and Monday, but lower to less than 10% for most areas during
the middle part of the week. Winds for the most part will remain
light, with the exception of thunderstorm outflows generating
stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 11 PM MST this evening for AZZ533-534-537>563.

CA...None.
&&

DISCUSSION...Feldkircher/Kuhlman
AVIATION...Heil
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 14, 6:26 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     6 SSW CIRCLE CITY       33.74N 112.62W
08/14/2022                   MARICOPA           AZ   TRAINED SPOTTER

            POWER POLES DOWN ALONG W PATTON RD.

&&

JM
Local storm report, Aug 14, 6:30 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
630 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      17 WSW PALO VERDE NGS   33.27N 113.11W
08/14/2022                   MARICOPA           AZ   COUNTY OFFICIAL

            4TH OF JULY WASH EXCEEDED ALARM STAGE
            RUNNING 0.74 FT HIGH, FLOODING AFFECTING W
            AGUA CALIENTE RD.

&&

JM
Special weather statement, Aug 14, 6:31 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
631 PM MST Sun Aug 14 2022

AZZ538-539-559-150215-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
631 PM MST Sun Aug 14 2022

...A strong thunderstorm will impact portions of Maricopa County
through 715 PM MST...

At 631 PM MST, Doppler radar was tracking a strong thunderstorm near
Gila Bend, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Cotton Center and Bosque.

This includes the following highways...
AZ Interstate 8 between mile markers 108 and 121.
AZ Route 238 between mile markers 1 and 5.
AZ Route 85 between mile markers 1 and 5, and between mile markers
119 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3285 11270 3293 11289 3321 11277 3309 11249
TIME...MOT...LOC 0131Z 256DEG 10KT 3297 11277

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Iniguez
Local storm report, Aug 14, 6:41 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      19 ENE MIDLAND          33.98N 114.50W
08/14/2022                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            MUD IN ROADWAY ON US-95.

&&

JM
Local storm report, Aug 14, 6:47 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     14 NNE WELLTON          32.87N 114.08W
08/14/2022  M57 MPH          YUMA               AZ   MESONET

            MESONET STATION YP041 YUMA PROVING GROUND
            STATION 41.

&&

SB
Local storm report, Aug 14, 7:07 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
707 PM MST SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 W HIGLEY              33.31N 111.77W
08/14/2022                   MARICOPA           AZ   UTILITY COMPANY

            POWER LINES DOWN.

&&

SB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:05 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Aug 14, 5:14 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal46 min
Aug 14, 5:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 14, 5:19 PM MSTSpecial Weather StatementPSRLa Paz56 min
Aug 14, 5:22 PM MSTDust Storm WarningPSRPinal53 min
Aug 14, 5:33 PM MSTSpecial Weather StatementPSRMaricopa57 min
Aug 14, 5:46 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 14, 5:48 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 14, 5:58 PM MSTSpecial Weather StatementPSRPinal47 min
Aug 14, 6:08 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal3 hr
Aug 14, 6:14 PM MSTSpecial Weather StatementPSRLa Paz61 min
Aug 14, 6:15 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 14, 6:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma45 min
Aug 14, 6:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 14, 6:35 PM MSTDust Storm WarningPSRLa Paz, Yuma55 min
Aug 14, 6:46 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Yuma3 hr
Aug 14, 6:53 PM MSTDust Storm WarningPSRYuma67 min
Aug 14, 7:18 PM MSTDust Storm WarningPSRLa Paz, Yuma57 min
Aug 14, 7:19 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Aug 14, 7:21 PM MSTDust Storm WarningPSRLa Paz54 min
Aug 14, 7:40 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma3 hr
Aug 14, 7:50 PM MSTSpecial Weather StatementPSRLa Paz25 min
Aug 14, 7:51 PM MSTSpecial Weather StatementPSR24 min
Aug 14, 8:01 PM MSTDust Storm WarningPSRYuma59 min
Aug 14, 8:56 PM MSTSpecial Weather StatementPSRYuma64 min
Aug 14, 9:46 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Aug 15, 2:50 AM MSTSpecial Weather StatementPSR25 min
Aug 15, 4:41 PM MSTSpecial Weather StatementPSRGila49 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.